Nitrofurantoin-induced granulomatous interstitial pneumonia

Kenneth K. Sakata, Brandon Larsen, Jennifer M. Boland, Brian Palen, John R. Muhm, Richard A. Helmers, Henry D. Tazelaar

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Nitrofurantoin-induced lung toxicity is relatively common, but rare histologic patterns sometimes occur that may make diagnosis difficult. We present the case of a 69-year-old woman taking prophylactic nitrofurantoin for urinary tract infections, who developed granulomatous interstitial pneumonia. She improved with cessation of nitrofurantoin, without other therapy. To our knowledge, this is the fourth reported case of granulomatous interstitial pneumonia associated with nitrofurantoin, and the first to show complete resolution with cessation of the drug alone, without steroids. It is important to recognize that idiosyncratic reactions to nitrofurantoin can produce a wide spectrum of histologic patterns. Of these patterns, granulomatous interstitial pneumonia is a rarely evidenced manifestation (possibly because few cases undergo a confirmatory lung biopsy). Recognition of granulomatous interstitial pneumonia as a manifestation of nitrofurantoin toxicity can aid in early identification of the reaction and prompt withdrawal of the drug, both of which are essential to prevent long-term complications.

Original languageEnglish (US)
Pages (from-to)352-357
Number of pages6
JournalInternational Journal of Surgical Pathology
Volume22
Issue number4
DOIs
StatePublished - 2014

Fingerprint

Nitrofurantoin
Interstitial Lung Diseases
Lung
Urinary Tract Infections
Pharmaceutical Preparations
Steroids
Biopsy

Keywords

  • Granulomas
  • Lung
  • Nitrofurantoin
  • Toxicity

ASJC Scopus subject areas

  • Anatomy
  • Pathology and Forensic Medicine
  • Surgery

Cite this

Sakata, K. K., Larsen, B., Boland, J. M., Palen, B., Muhm, J. R., Helmers, R. A., & Tazelaar, H. D. (2014). Nitrofurantoin-induced granulomatous interstitial pneumonia. International Journal of Surgical Pathology, 22(4), 352-357. https://doi.org/10.1177/1066896913492849

Nitrofurantoin-induced granulomatous interstitial pneumonia. / Sakata, Kenneth K.; Larsen, Brandon; Boland, Jennifer M.; Palen, Brian; Muhm, John R.; Helmers, Richard A.; Tazelaar, Henry D.

In: International Journal of Surgical Pathology, Vol. 22, No. 4, 2014, p. 352-357.

Research output: Contribution to journalArticle

Sakata, KK, Larsen, B, Boland, JM, Palen, B, Muhm, JR, Helmers, RA & Tazelaar, HD 2014, 'Nitrofurantoin-induced granulomatous interstitial pneumonia', International Journal of Surgical Pathology, vol. 22, no. 4, pp. 352-357. https://doi.org/10.1177/1066896913492849
Sakata, Kenneth K. ; Larsen, Brandon ; Boland, Jennifer M. ; Palen, Brian ; Muhm, John R. ; Helmers, Richard A. ; Tazelaar, Henry D. / Nitrofurantoin-induced granulomatous interstitial pneumonia. In: International Journal of Surgical Pathology. 2014 ; Vol. 22, No. 4. pp. 352-357.
@article{68bbfe82cb2049098bc3a0d7ee682dfb,
title = "Nitrofurantoin-induced granulomatous interstitial pneumonia",
abstract = "Nitrofurantoin-induced lung toxicity is relatively common, but rare histologic patterns sometimes occur that may make diagnosis difficult. We present the case of a 69-year-old woman taking prophylactic nitrofurantoin for urinary tract infections, who developed granulomatous interstitial pneumonia. She improved with cessation of nitrofurantoin, without other therapy. To our knowledge, this is the fourth reported case of granulomatous interstitial pneumonia associated with nitrofurantoin, and the first to show complete resolution with cessation of the drug alone, without steroids. It is important to recognize that idiosyncratic reactions to nitrofurantoin can produce a wide spectrum of histologic patterns. Of these patterns, granulomatous interstitial pneumonia is a rarely evidenced manifestation (possibly because few cases undergo a confirmatory lung biopsy). Recognition of granulomatous interstitial pneumonia as a manifestation of nitrofurantoin toxicity can aid in early identification of the reaction and prompt withdrawal of the drug, both of which are essential to prevent long-term complications.",
keywords = "Granulomas, Lung, Nitrofurantoin, Toxicity",
author = "Sakata, {Kenneth K.} and Brandon Larsen and Boland, {Jennifer M.} and Brian Palen and Muhm, {John R.} and Helmers, {Richard A.} and Tazelaar, {Henry D.}",
year = "2014",
doi = "10.1177/1066896913492849",
language = "English (US)",
volume = "22",
pages = "352--357",
journal = "International Journal of Surgical Pathology",
issn = "1066-8969",
publisher = "SAGE Publications Inc.",
number = "4",

}

TY - JOUR

T1 - Nitrofurantoin-induced granulomatous interstitial pneumonia

AU - Sakata, Kenneth K.

AU - Larsen, Brandon

AU - Boland, Jennifer M.

AU - Palen, Brian

AU - Muhm, John R.

AU - Helmers, Richard A.

AU - Tazelaar, Henry D.

PY - 2014

Y1 - 2014

N2 - Nitrofurantoin-induced lung toxicity is relatively common, but rare histologic patterns sometimes occur that may make diagnosis difficult. We present the case of a 69-year-old woman taking prophylactic nitrofurantoin for urinary tract infections, who developed granulomatous interstitial pneumonia. She improved with cessation of nitrofurantoin, without other therapy. To our knowledge, this is the fourth reported case of granulomatous interstitial pneumonia associated with nitrofurantoin, and the first to show complete resolution with cessation of the drug alone, without steroids. It is important to recognize that idiosyncratic reactions to nitrofurantoin can produce a wide spectrum of histologic patterns. Of these patterns, granulomatous interstitial pneumonia is a rarely evidenced manifestation (possibly because few cases undergo a confirmatory lung biopsy). Recognition of granulomatous interstitial pneumonia as a manifestation of nitrofurantoin toxicity can aid in early identification of the reaction and prompt withdrawal of the drug, both of which are essential to prevent long-term complications.

AB - Nitrofurantoin-induced lung toxicity is relatively common, but rare histologic patterns sometimes occur that may make diagnosis difficult. We present the case of a 69-year-old woman taking prophylactic nitrofurantoin for urinary tract infections, who developed granulomatous interstitial pneumonia. She improved with cessation of nitrofurantoin, without other therapy. To our knowledge, this is the fourth reported case of granulomatous interstitial pneumonia associated with nitrofurantoin, and the first to show complete resolution with cessation of the drug alone, without steroids. It is important to recognize that idiosyncratic reactions to nitrofurantoin can produce a wide spectrum of histologic patterns. Of these patterns, granulomatous interstitial pneumonia is a rarely evidenced manifestation (possibly because few cases undergo a confirmatory lung biopsy). Recognition of granulomatous interstitial pneumonia as a manifestation of nitrofurantoin toxicity can aid in early identification of the reaction and prompt withdrawal of the drug, both of which are essential to prevent long-term complications.

KW - Granulomas

KW - Lung

KW - Nitrofurantoin

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=84904093048&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84904093048&partnerID=8YFLogxK

U2 - 10.1177/1066896913492849

DO - 10.1177/1066896913492849

M3 - Article

C2 - 23812013

AN - SCOPUS:84904093048

VL - 22

SP - 352

EP - 357

JO - International Journal of Surgical Pathology

JF - International Journal of Surgical Pathology

SN - 1066-8969

IS - 4

ER -